Arizona, 2008

Flash Flooding in Arizona, July 11, 2008

July 11, 2008 · NWS TWC · 2 events in 1 county or zone

An area of showers and thunderstorms developed early in the morning in the vicinity of a low pressure system aloft. This produced areas of flash flooding especially in the Tucson metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An area of showers and thunderstorms developed early in the morning in the vicinity of a low pressure system aloft. This produced areas of flash flooding especially in the Tucson metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 11, 1:50 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 11, 1:50 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 AM MST FRI JUL 11 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHWEST ARIZONA WILL REMAIN
NEARLY STATIONARY THROUGH SATURDAY. WITH SIGNIFICANT MONSOON
MOISTURE IN PLACE...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS CAN
BE EXPECTED...SOME OF WHICH WILL PRODUCE HEAVY RAIN. DAYTIME HIGH
TEMPERATURES WILL REMAIN WELL BELOW NORMAL UNDER WIDESPREAD CLOUD
COVER. A DECREASE IN ACTIVITY IS EXPECTED FOR THE BEGINNING OF NEXT
WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST.

&&

.DISCUSSION...A VERY MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA
CURRENTLY WITH LATEST GPW IPW STATION READINGS SHOWING PRECIPITABLE
WATER VALUES OF ABOUT 2 INCHES FOR A GOOD PORTION OF THE FORECAST
AREA INCLUDING TUCSON. CURRENT IR SATELLITE IMAGERY AND WV IMAGERY
DEPICTS A SLOWLY DECAYING MCS OVER CENTRAL ARIZONA AND A MID/UPPER
LEVEL LOW ACROSS SOUTHWEST ARIZONA WHICH IS EXHIBITING A SLIGHT
WESTWARD DRIFT IN THE PAST FEW HOURS. SHOWER ACTIVITY HAS PICKED UP
OVER THE LAST FEW HOURS ACROSS THIS FORECAST AREA MAINLY NORTH AND
WEST OF A LINE FROM CLIFTON TO SASABE. EXPECTATION IS THAT THIS
SHOWER ACTIVITY WITH BRIEF BUT LOCALIZED HEAVY RAINFALL WILL
CONTINUE THROUGH THE EARLY MORNING AS WEAK DISTURBANCES ALOFT
PROPAGATE THROUGH.

MOISTURE LEVELS ARE PROGGED TO REMAIN QUITE HIGH TODAY WHICH
COMBINED WITH STORM MOTIONS LESS THAN 10 MPH WILL CONTINUE TO
SUPPORT LOCALLY HEAVY SHOWER ACTIVITY. GIVEN THE DEEP MOISTURE
PROFILE IT WONT TAKE MUCH SUNSHINE TO REALLY GET SHOWER AND
THUNDERSTORM ACTIVITY GOING THIS AFTERNOON. HOWEVER...THERE WILL
CONTINUE TO BE AN ABUNDANCE OF CLOUDINESS WITH LIMITED BREAKS. THE
POTENTIAL IS CERTAINLY THERE FOR FLASH FLOODING GIVEN SOME SUNSHINE
TO RAMP UP CONVECTION BUT AT THIS TIME CONFIDENCE REMAINS LOW AND IF
WE REMAIN CLOUDY...THEN THE ACTIVITY WILL BE MORE LIKE WHAT WE SAW
THURSDAY. WITH THAT SAID...WILL NOT ISSUE A FLASH FLOOD WATCH FOR
TODAY ON THIS SHIFT. TEMPERATURES WILL REMAIN RATHER COOL AGAIN WITH
HIGHS ABOUT 10 DEGREES BELOW NORMAL TODAY.

MID/UPPER LEVEL LOW WILL REMAIN QUASI-STATIONARY OVER THE LOWER
COLORADO RIVER VALLEY SATURDAY WITH PLENTY OF MOISTURE STILL IN
PLACE ACROSS SOUTHEAST ARIZONA...ALONG WITH A STEERING FLOW FROM THE
SOUTH AND SOUTHEAST. THUS EXPECTING THE ABOVE AVERAGE MONSOON
PATTERN TO PERSIST INTO SATURDAY. HIGH PRESSURE ALOFT IS PROGGED TO
GRADUALLY BUILD IN FROM THE EAST AS THE DISTURBANCE TO OUR WEST
SHEARS OUT BY EARLY NEXT WEEK. THUS EXPECTING A RETURN TO A MORE
STANDARD MONSOON PATTERN FOR MID JULY WITH TEMPERATURES WARMING TO
NEAR NORMAL VALUES.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO SATURDAY. CLOUD DECKS WILL GENERALLY BE 5-7KFT AGL...
THOUGH LOWER IN HEAVY RAIN. VISIBILITIES AT TIMES WITH HEAVY RAIN AS
LOW AS 1 MILE WITH MOUNTAINS OBSCURED. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN UNSETTLED PERIOD WILL CONTINUE INTO SATURDAY AS A
LOW PRESSURE SYSTEM APPROACHES THE AREA FROM BAJA. THIS SYSTEM IN
COMBINATION WITH AMPLE MOISTURE WILL RESULT IN WIDESPREAD WETTING
RAINS AS WELL AS VERY HIGH OVERNIGHT HUMIDITIES. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY
STARTING SATURDAY AFTERNOON AND CONTINUING INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 11, 3:28 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
328 AM MST FRI JUL 11 2008

AZZ019-029>035-120000-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
328 AM MST FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...SOME WITH HEAVY
RAIN...WILL ROTATE AROUND A NEARLY STATIONARY LOW PRESSURE SYSTEM
OVER SOUTHWEST ARIZONA TODAY. IF THERE IS ANY CLEARING TODAY...
CONDITIONS WILL QUICKLY BECOME FAVORABLE FOR STRONG THUNDERSTORMS
PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. DEPENDING ON HOW
FAST THE RAIN FALLS...AND HOW MUCH SPACING THERE IS BETWEEN THE
INDIVIDUAL SHOWERS AND STORMS...SMALL STREAM AND URBAN FLOODING IS
A POSSIBILITY ALONG WITH ISOLATED FLASH FLOODING. RESIDENTS ACROSS
THE AREA SHOULD MONITOR WEATHER CONDITIONS...AND TAKE ACTION IF
ADVISORIES...WATCHES OR WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PATTERN WILL REMAIN ACTIVE WITH PLENTY OF MOISTURE INTO SATURDAY
WITH SCATTERED SHOWERS AND THUNDERSTORMS WHICH COULD PRODUCE SOME
HEAVY RAINFALL AND THE POSSIBILITY OF FLASH FLOODING. AS HIGH
PRESSURE BUILDS IN FROM THE EAST EARLY NEXT WEEK...A MORE STANDARD
MONSOON PATTERN IS EXPECTED WITH SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 65 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
July 11, 4:00 AM MST to 4:45 AM MST
Where
Pima County, 3.68 mi SSW of Oro Vly to 2.9 mi ENE of Cortaro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.375, -111.013

A swift water rescue occurred at the CDO Wash and Overton Road.

Flash Flood, Pima

When
July 11, 4:45 AM MST to 5:00 AM MST
Where
Pima County, 2.15 mi NNW of (Dma)davis Monthan A to 2.12 mi N of (Dma)davis Monthan A
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.200, -110.890

Motorist stranded in flooded road near Beverly Road and 29th Street in Tucson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101623, 101624.